×

zbMATH — the first resource for mathematics

Willow tree algorithms for pricing guaranteed minimum withdrawal benefits under jump-diffusion and CEV models. (English) Zbl 1422.91339
Summary: This paper presents the willow tree algorithms for pricing variable annuities with Guaranteed Minimum Withdrawal Benefits (GMWB), where the underlying fund dynamics evolve under the Merton jump-diffusion process or constant-elasticity-of-variance (CEV) process. The GMWB rider gives the policyholder the right to make periodic withdrawals from his policy account throughout the life of the contract. The dynamic nature of the withdrawal policy allows the policyholder to decide how much to withdraw on each withdrawal date, or even to surrender the contract. For numerical valuation of the GMWB rider, we use willow tree algorithms that adopt more effective placement of the lattice nodes based on better fitting of the underlying fund price distribution. When compared with other numerical algorithms, like the finite difference method and fast Fourier transform method, the willow tree algorithms compute GMWB prices with significantly less computational time to achieve a similar level of numerical accuracy. The design of our pricing algorithm also includes an efficient search method for the optimal dynamic withdrawal policies. We perform sensitivity analysis of various model parameters on the prices and fair participating fees of the GMWB riders. We also examine the effectiveness of delta hedging when the fund dynamics exhibit various jump levels.

MSC:
91B30 Risk theory, insurance (MSC2010)
Software:
AS 99
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Alonso-García, J., Wood, O. and Ziveyi, J., Pricing and hedging guaranteed minimum withdrawal benefits under a general Lévy framework using the COS method. Quant. Finance, 2018, 18(6), 1049-1075. doi: 10.1080/14697688.2017.1357832 · Zbl 1400.91648
[2] Azimzadeh, P. and Forsyth, P.A., The existence of optimal bang-bang controls for GMxB contracts. SIAM J. Financ. Math., 2015, 6(1), 117-139. doi: 10.1137/140953885 · Zbl 1422.91678
[3] Bacinello, A.R., Millossovich, P. and Montealegre, A., The valuation of GMWB variable annuities under alternative fund distributions and policyholder behaviours. Scand. Actuar. J., 2016, 2016(5), 446-465. doi: 10.1080/03461238.2014.954608 · Zbl 1401.91095
[4] Ballotta, L. and Kyriakou, I., Convertible bond valuation in a jump diffusion setting with stochastic interest rates. Quant. Finance, 2015, 15, 115-129. doi: 10.1080/14697688.2014.935464 · Zbl 1398.91562
[5] Bauer, D., Kling, A. and Russ, J., A universal pricing framework for guaranteed minimum benefits in variable annuities. Astin Bull., 2008, 38, 621-651. doi: 10.1017/S0515036100015312 · Zbl 1274.91399
[6] Chen, Z., Vetzal, K. and Forsyth, P., The effect of modeling parameters on the value of GMWB guarantees. Insur. Math. Econ., 2008, 43, 165-173. doi: 10.1016/j.insmatheco.2008.04.003 · Zbl 1141.91024
[7] Costabile, M., A lattice-based model to evaluate variable annuities with guaranteed minimum withdrawal benefits under a regime-switching model. Scand. Actuar. J., 2017, 2017(3), 231-244. · Zbl 1401.91121
[8] Cox, J., Notes on option pricing I: Constant elasticity of diffusions. Working paper, Stanford University, 1975.
[9] Cox, J., Ingersoll, J. and Ross, S., A theory of the term structure of interest rates. Econometrica, 1985, 53(2), 385-407. doi: 10.2307/1911242 · Zbl 1274.91447
[10] Curran, M., Willow power: Optimizing derivative pricing trees. Algo Res. Q., 2001, 4, 15-24.
[11] Dai, M., Kwok, Y.K. and Zong, J., Guaranteed minimum withdrawal benefit in variable annuities. Math. Financ., 2008, 18, 595-611. doi: 10.1111/j.1467-9965.2008.00349.x · Zbl 1214.91052
[12] Forsyth, P. and Vetzal, K., An optimal stochastic control framework for determining the cost of hedging of variable annuities. J. Econ. Dyn. Control, 2014, 44, 29-53. doi: 10.1016/j.jedc.2014.04.005 · Zbl 1402.93266
[13] Geman, H. and Shih, Y.F., Modeling commodity prices under the CEV model. JAI, 2009, 11, 65-84. doi: 10.3905/JAI.2009.11.3.065
[14] Gudkov, N., Ignatieva, K. and Ziveyi, J., Pricing of GMWB options in variable annuities under stochastic volatility, stochastic interest rates and stochastic mortality via the componentwise splitting method. To appear in Quantitative Finance, 2018. · Zbl 1420.91130
[15] Hill, I. and Holder, R., Algorithm as 99: Fitting Johnson curves by moments. Appl. Stat., 1976, 25, 180-189. doi: 10.2307/2346692
[16] Huang, Y.Q. and Forsyth, P.A., Analysis of a penalty method for pricing a guaranteed minimum withdrawal benefit (GMWB). J. Numer. Anal., 2012, 32, 320-351. doi: 10.1093/imanum/drq044 · Zbl 1235.91093
[17] Huang, Y.Q., Forsyth, P.A. and Labahn, G., Iterative methods for the solution of a singular control formulation of a GMWB pricing problem. Numerische Mathematik, 2012, 122, 133-167. doi: 10.1007/s00211-012-0455-y · Zbl 1247.91198
[18] Huang, Y.T. and Kwok, Y.K., Analysis of optimal withdrawal policies in withdrawal guarantee products. J. Econ. Dyn. Control, 2014, 45, 320-351. doi: 10.1016/j.jedc.2014.05.008 · Zbl 1402.91952
[19] Ignatieva, K., Song, A. and Ziveyi, J., Pricing and hedging of guaranteed minimum benefits under regime-switching and stochastic mortality. Insur. Math. Econ., 2016, 70, 286-300. doi: 10.1016/j.insmatheco.2016.06.014 · Zbl 1371.91178
[20] Johnson, N., System of frequency curves generated by methods of translation. Biometrika, 1949, 36, 149-176. doi: 10.1093/biomet/36.1-2.149 · Zbl 0033.07204
[21] Kang, B. and Ziveyi, J., Optimal surrender of guaranteed minimum maturing benefits under stochastic volatility and interest rates. Insur. Math. Econ., 2018, 79, 43-56. doi: 10.1016/j.insmatheco.2017.12.012 · Zbl 1400.91249
[22] Lu, L. and Xu, W., A simple and efficient two-factor willow tree method for convertible bond pricing with stochastic interest rate and default risk. J. Derivatives, 2017, 25, 37-54. doi: 10.3905/jod.2017.25.1.037
[23] Lu, L., Xu, W. and Qian, Z., Efficient convergent lattice method for Asian options pricing with superlinear complexity. J. Comput. Financ., 2017, 20, 1-38.
[24] Luo, X. and Shevchenko, P.V., Valuation of variable annuities with guaranteed minimum withdrawal and death benefits via stochastic control optimization. Insur. Math. Econ., 2015, 62, 5-15. doi: 10.1016/j.insmatheco.2015.02.003 · Zbl 1318.91117
[25] Merton, R.C., Option pricing when underlying stock returns are discontinuous. J. Financ. Econ., 1976, 3, 125-144. doi: 10.1016/0304-405X(76)90022-2 · Zbl 1131.91344
[26] Milevsky, M. and Salisbury, T., Financial valuation of guaranteed minimum withdrawal benefits. Insur. Math. Econ., 2006, 38, 21-38. doi: 10.1016/j.insmatheco.2005.06.012 · Zbl 1116.91048
[27] Moenig, T. and Bauer, D., Revisiting the risk-neutral approach to optimal policyholder behavior: A study of withdrawal guarantees in variable annuities. Working paper in the 12th Symposium on Finance, Banking, and Insurance, Germany, 2011. · Zbl 1417.91280
[28] Peng, J.J., Leung, K.S. and Kwok, Y.K., Pricing guaranteed minimum withdrawal benefits under stochastic interest rates. Quant. Finance, 2012, 12(6), 933-941. doi: 10.1080/14697680903436606 · Zbl 1279.91165
[29] Shevchenko, P.V. and Luo, X.L., Valuation of variable annuities with guaranteed minimum withdrawal benefit under stochastic interest rate. Working paper, Macquarie University, 2017. · Zbl 1395.91503
[30] Wang, G. and Xu, W., A unified willow tree framework for one-factor short rate models. J. Derivatives, 2018, 25, 33-54. doi: 10.3905/jod.2018.1.064
[31] Xu, W., Hong, Z. and Qin, C., A new sampling strategy willow tree method with application to path-dependent option pricing. Quant. Finance, 2013, 13, 861-872. doi: 10.1080/14697688.2012.762111 · Zbl 1281.91192
[32] Xu, W. and Yin, Y., Pricing American options by willow tree method under jump-diffusion process. J. Derivatives, 2014, 22, 1-9. doi: 10.3905/jod.2014.22.1.046
[33] Yang, S.S. and Dai, T.S., A flexible tree for evaluating guaranteed minimum withdrawal benefits under deferred life annuity contracts with various provisions. Insur. Math. Econ., 2013, 52, 231-242. doi: 10.1016/j.insmatheco.2012.12.005 · Zbl 1284.91279
[34] Yao, Y., Xu, W. and Kwok, Y.K., Willow tree algorithms for pricing exotic derivatives on discrete realized variance under time-changed Lévy process. Working paper, Tongji University, 2019.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.